Hail, Nemaha
- When
- September 16, 1:50 PM CST to 1:51 PM CST
- Where
- Nemaha County, 4.46 mi ENE of Bern
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.990, -95.890
Golf ball sized hail reported.
Scattered supercell thunderstorms moved from north to south across the area, producing large hail up the size of tennis balls and damaging winds up to 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Scattered supercell thunderstorms moved from north to south across the area, producing large hail up the size of tennis balls and damaging winds up to 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 16, 1:24 PM CST, 26 minutes earlier.
Area Forecast Discussion...CORRECTED National Weather Service Topeka KS 224 PM CDT Sat Sep 16 2023 .DISCUSSION... Issued at 224 PM CDT Sat Sep 16 2023 Key Points: - 15-35% chance for storms this afternoon and evening with a few strong to severe storms possible. - An unsettled pattern brings more rain chances next week. - Temperatures remain near to slightly above normal. A mid level shortwave trough was moving southeast across Iowa into southeast Nebraska at 19Z while the main low remained over northern Ontario Province. Water vapor suggests the presence of additional energy upstream dropping south across eastern South Dakota this afternoon. At the surface a cold front extended from east central Iowa into central Nebraska at 18Z. Showers and storms have been ongoing in eastern Nebraska and Iowa into northern Missouri since this morning. Forecast for this afternoon and evening remains the same with scattered storms along and ahead of the front as it moves into northern Kansas and proceeds southward. Atmosphere continues to destabilize with SBCAPE around 1500 J/kg across northern Kansas and 25 to 30kts of effective shear at 18Z. Steepening lapse rates are forecast across northeast Kansas through the afternoon and into early evening. Given unidirectional shear profiles of 25 to 35 kts there could be a few strong to severe storms will be possible through early evening, mainly from 3 PM through 10 PM. Skies clear later tonight and winds become calm, resulting in radiational cooling and the potential for fog to develop across the area. If clouds linger in east central Kansas then little to no fog development will likely occur. Lows tonight will range from the upper 40s to mid 50s. Sunday is looking pleasant with sunny skies and temperatures in the upper 70s to lower 80s with light north winds. A transition to a nearly Zonal flow occurs on Monday with perturbations moving from the Rockies into the Plains. Mass response to the approaching weave will increase moisture return across western into central Kansas. Isentropic lift and warm advection as well as a mid level PV anomaly may lead to some scattered storms Monday night that may move into north central Kansas. Increasing warm advection will lead to temperatures warming into the 80s to lower 90s form Monday into Tuesday. The zonal flow will give way to a southwesterly flow later next week as a mid level low remains across the west. Model differences with regards to the movement of the low and the resultant pattern across the Plains leads to a lower confidence forecast for precipitation. Highs in the 70s and 80s are forecast much of next week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1156 AM CDT Sat Sep 16 2023 Main concern will be chances for tsra at TOP and FOE with models suggesting around 23Z may see scattered convection. Will continue to mention vcts at this time from 23Z to 03Z due to scattered nature of tsra. WInds northwest to become north and remain below 10kts. Winds become light after 06Z with some fog developing after 09Z and lasting through 14Z Sunday. Expect vfr cigs outside of convection. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...53 AVIATION...53
Hazardous Weather Outlook National Weather Service Topeka KS 226 PM CDT Sat Sep 16 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-171930- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 226 PM CDT Sat Sep 16 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Thunderstorms are possible this afternoon and evening. A few storms could be strong to severe with hail up to quarter size and wind gusts up to 60 mph being the main hazards. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Special Weather Statement
National Weather Service Topeka KS
236 PM CDT Sat Sep 16 2023
KSZ011-012-162000-
Brown-Nemaha-
236 PM CDT Sat Sep 16 2023
...A strong thunderstorm will impact portions of northeastern Nemaha
and northwestern Brown Counties through 300 PM CDT...
At 235 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Bern, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sabetha and Morrill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3983 9581 4000 9596 4000 9560
TIME...MOT...LOC 1935Z 312DEG 19KT 4003 9584
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHThe Topeka radar (KTWX), 114 km away, was scanning. The volume nearest the first event began at 19:49 UTC.
20 hail, 6 thunderstorm wind. Local standard time, as filed.
Golf ball sized hail reported.
Quarter sized hail covering the ground.
Half dollar sized hail reported.
Tree limbs 1 inch in diameter blown down. Pea to nickel sized hail also reported.
Nickel sized hail reported.
Wind gust of 60 mph. Nickel sized hail also reported.
Nickel sized hail reported.
Quarter sized hail reported.
Wind gust of 70 mph reported.
Photos from emergency manager of ping pong ball sized hail.
Tennis ball sized hail reported by the emergency manager.
Quarter sized hail reported.
Report of a 60 mph wind gust.
Hen egg sized hail reported.
Emergency manager reported significant damage to vehicles and windows from tennis ball sized hail.
Golf ball sized hail reported at K92 highway and valley view drive.
Wind gust of 60 mph reported, along with pea to nickel sized hail.
Nickel sized hail reported.
Nickel sized hail via photos on social media.
Report of small branches broken.
Quarter sized hail reported.
Quarter sized hail reported.
Hail up to the size of ping pong balls reported.
Quarter sized hail reported.
Quarter sized hail reported.
Quarter sized hail reported via social media photo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140944, 1140945, 1140946, 1140947, 1140972, 1140948, 1140973, 1140949, 1140950, 1140951, 1140952, 1140953, 1140954, 1140955, 1140956, 1140957, 1140958, 1140974, 1140959, 1140960, 1140961, 1140963, 1140964, 1140965, 1140966, 1140967.